From Ning Tang: Hi, George, I come from a clinical laboratory in China. We met a confusing case today and want to get your suggestion: A patient had a prolonged prothrombin time (PT, 20s), partial thromboplastin time (APTT, PTT, 52s) and thrombin time (TT, 127s). Fibrinogen activity is within reference interval (by both Clauss method and TEG), also the patient shows slight bleeding symptoms, is this dysfibrinogenemia? How to confirm it? Thanks for your help!
Hello, Ning Tang, and thank you for your question. From the symptoms and laboratory assay results, I would suggest the patient has disseminated intravascular coagulation (DIC), which is often diagnosed secondary to a number of serious chronic conditions. Though the fibrinogen concentration is usually decreased to below the lower limit of the reference interval, it may remain within the interval or even become slightly elevated because it is an acute phase reactant.
You may confirm DIC by checking for thrombocytopenia and acute hemolytic anemia characterized by the presence of schistocytes on the peripheral blood film. Most importantly, the D-dimer assay is markedly elevated. Dysfibrinogenemia would most likely cause a decreased Clauss fibrinogen assay result and primary fibrinolysis would only slightly prolong the PT and PTT, though it would be associated with an elevated D-dimer. Some secondary tests that parallel the D-dimer are the time-honored fibrin degradation products (FDP) assay and the soluble fibrin monomer assay.
Thank you to all for this discussion. From Ning Tang’s subse
Thank you to all for this discussion. From Ning Tang’s subsequent information, it appears that the fibrin glue used in the prior surgery employed bovine thrombin. Bovine thrombin triggers formation of an alloantibody to bovine thrombin that cross-reacts with human thrombin and also factor V. Most currently available fibrin glue uses human thrombin, thus avoiding formation of these troublesome antibodies.
Dear Ning Tang,
These antibodies are currently called “an
Dear Ning Tang,
These antibodies are currently called “anti-prothrombin antibodies” or “antibodies to (pro)thrombin” in order to not confuse them with “antibodies to antithrombin.” Some laboratory findings that can suggest the presence of antiprothrombin Ab not APL Ab:
from “Antiprothrombin antibodies: detection and clinical significance in the antiphospholipid syndrome” Monica Galli and Tiziano Barbui, http://bloodjournal.hematologylibrary.org/content/93/7/2149.full
Thank you George and Sue, the patient had not received dabig
Thank you George and Sue, the patient had not received dabigatran, but the mechanism of the drug is similar with antithrombin autoantibody, we feel it’s a right train of thought. And I want to explain the difference of the reagents we used: The TT and Fibrinogen reagents come from STAGO contain “human-sourced” thrombin, the Antithrombin reagent also come from STAGO contain “bovine-sourced” thrombin, this may cause inconsistent results among these tests.
Our patient had a cesarotomy 4 years ago, since then she suffered excessive bleeding and delayed menstrual cycles. Flaherty et a1 (Ann Intern Med 1989,111:631) have suggested that “antithrombin antibodies are the result of iatrogenic immunization of these patients with a hemostatic agent such as thrombin, used during surgery.” Lawson et al (Blood 1990,76:2249-57) concluded that “some of the patients with antithrombin antibodies developed clinically significant bleeding, The possibility of low-grade thrombosis in all of
these patients is unknown”.
After reviewing some articles, we tend to judge it’s an acqu
After reviewing some articles, we tend to judge it’s an acquired antithrombin autoantibody, however we have not any more methods to confirm it.
From Geo: An antithrombin autoantibody would be very rare, and the normal antithrombin result seems to it rule out. Further, her menorrhagia indicates a bleeding disorder, not a thrombotic disorder, which also may presumptively rule out a lupus anticoagulant.
Thanks for your reply, but this case may be more complicated
Thanks for your reply, but this case may be more complicated than our prediction. Here are the 31 years old and menorrhagia lady’s further laboratory results:
50:50 mixed PT: couldn’t correct;
50:50 mixed APTT: couldn’t correct;
Activities of factor II, V, VII, X, VIII, IX, XI, XII: all decreased;
D-dimer and FDP: normal;
TEG heparinase test: didn’t suggest heparin existing;
Protamine correct test: couldn’t correct;
Lupus anticoagulant by DRVVT and SCT: Both of them suggested weakly positive;
PFA COL/EPI and COL/ADP: normal
The effect of transfusing FFP to the patient is not satisfactory;
It may be some kind of anticoagulant, is it lupus anticoagulant(just weakly positive and unexplainable prolonged TT)? How to treat? We need help.
Hello, Ning Tang, and thank you for the update. The FDP and D-dimer results seem to rule out DIC. Please see the comment from “sue” above, could the patient be receiving dabigatran (Pradaxa)? This could account for every result you’ve provided except perhaps the TEG. (Geo)
We agree with your comment regarding the platele
We agree with your comment regarding the platelet count and D Dimer, but find it hard to reconcile the very high thrombin time with the normal fibrinogen. In our laboratory these results would suggest that the patient may be on dabigatran.It would be easy to check with the patient as often we find the doctor may not think to ask the patient.
From Geo: thank you for this comment, very helpful.